North Carolina, 2018

Damaging Winds in North Carolina, June 11, 2018

June 11, 2018 · NWS MHX · 8 events in 6 counties and zones

Thunderstorms developed during the afternoon hours. A few of them became severe producing damaging wind gusts and some hail dime to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Thunderstorms developed during the afternoon hours. A few of them became severe producing damaging wind gusts and some hail dime to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 11, 11:26 AM EST, 6 minutes earlier.

Area forecast discussion, Jun 11, 11:26 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1226 PM EDT Mon Jun 11 2018

.SYNOPSIS...
A cold front will move through this afternoon and exit this
evening. The front will linger over the area through mid week.
Another cold front will move through by the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1225 PM Mon...Convection rapidly forming over central tier
right near cold front. Only change was to lower pops nrn tier
where front has crossed. High capes and precip wtr values could
lead to few wet microbursts with good deal of lightning and
locally very heavy rain central and S.

Previous discussion... Area of showers and a couple storms
brushing by the FA to the north, as weak short wave passes
through the region. Weak sfc low is residing across VA early
this morning, and will drag a cold front through E NC this
afternoon. Strong instability will develop today as temps climb
to around 90 once again southern half of the FA. TD's well into
the 70s will combine with the hot temps to produce sfc based
CAPES to aoa 3,000 J/KG this afternoon. While appreciable shear
is lacking, the frontal boundary pushing south at an opportune
time, mid to late afternoon, will be enough to produce
widespread TSRA spreading from north to south this afternoon.
Threat will be heavy rain and frequent lightning owing to the
large CAPE vals. An iso damaging downburst wind gust is also
possible in the high PW environment. Storms will finally reach
the Crystal coast by early evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 340 AM Mon...Threat for heavy rain in thunderstorms will
be confined to southern zones early this evening as front pushes
through. Will continue chc showers for rest of the area, best
chances to the south, as shortwave energy will be passing
through E NC overnight despite the sfc front having passed
through. Some embedded thunder will also be possible as elevated
CAPE remains. Lows cool back to near climo with readings in the
mid/upr 60s interior to around 70 coast.

&&

.LONG TERM /TUESDAY THROUGH MONDAY/...
As of 4 AM Monday...Unsettled weather expected much of the work
week with a moist unstable airmass in place and a frontal
boundary in the vicinity. A stronger front is expected to push
across the area late in the week with drier conditions next
weekend.

Tuesday and Tuesday Night...A backdoor front expected to be just
south of the area early Tuesday and gradually lift back north
through Tuesday evening. A weak low pressure may also develop
along the front early Tuesday and slowly lifting NE through
Tuesday night. Frontal convergence, weak shortwave energy moving
through flow aloft along with a moist and unstable airmass in
place, expect scattered showers and thunderstorms across the
area, especially during the afternoon and evening hours. With
PW values around 2" thunderstorms could produce locally heavy
rainfall amounts, especially if training of storms develop along
the boundary. Greater cloud cover will likely keep temps a
little lower Tuesday with highs expected in the mid 80s inland
to lower 80s coast.

Wednesday through Friday...The front lifts back north of the
area by Wednesday with shortwave energy and an attendant
surface low tracking from the Great Lakes into northern New
England. Models continue differ whether the trailing cold front
briefly pushes into the area late Wednesday night/early
Thursday before lifting back to the north. The GFS/CMC are a bit
stronger with the front pushing into the area with enhances
showers/thunderstorms Wednesday night but this isn't supported
in the ECMWF. A stronger upper level system dives south across
the eastern CONUS late in the week with a stronger cold front
progged to push across the area. Models are not in very good
agreement with the strength of the upper level system or the
timing of the front. The ECMWF is stronger and faster with this
system pushing into the area Thursday night into Friday while
other global models are slower and a bit weaker holding off
until late Friday or early Saturday. Predominantly SW flow will
bring very warm conditions with highs in the upper 80s/lower
90s inland and mid/upper 80s coast.

Saturday and Sunday...The northern stream system continues to
push south across the area Saturday but there is quite a bit of
model spread with the evolution of the upper level system and
potential surface low development off the coast. Models are even
trying to develop a cut-off low somewhere off the Southeast
coast late in the weekend. While large model differences are
leading to a low confidence forecast as we move into next
weekend, it does appear we may briefly move into a period of
drier conditions and a more comfortable airmass, especially on
Sunday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term /through Tonight/...
As of 7 AM Mon...A cold front will move through E NC this
afternoon. A complex of showers and storms will develop along
and ahead of the front as it moves south. Heavy rain and lowered
vsbys can be expected with the storms, and have included tempo
groups to account for most likely timing of the storms. A
lowering of cigs to IFR is possible tonight as winds will be
light northeasterly and abundant low level moisture remains in
place.

Long Term /Tuesday through Friday/...
As of 430 AM Monday...Unsettled conditions expected to prevail
through the period with a moist unstable airmass in place and a
frontal boundary across or near the area much of the period.
Pred VFR expected outside of convection except during the late
night/early morning periods when patchy fog will be possible
each day.

&&

.MARINE...
Short Term /Through Tonight...
As of 1225 PM Mon...Winds have increased significantly just to
N behind front and expect to see increasing winds develop next
few hrs. Increased winds nrn half of region and may need to add
sounds to SCA...will cont to monitor. Numerous showers and
storms will cont along and ahead of front with frequent
lightning and locally high winds poss.

Prev disc...Cold front wl sag S through the waters today. The
front will finally push south of the Crystal coast during the
early evening. Winds N of front will shift to the NNE at 10 to
20 kts this afternoon, while S of the front will be 10 to 20 kt
out of the SW. Seas will continue 2 to 4 feet through today,
then build to 4 to 6 ft for the northern waters after around
midnight, which will prompt a SCA to be issued.

Long Term /Tuesday through Friday/...
As of 430 AM Monday...SCA conditions expected to continue
through Tuesday evening across the northern and central coastal
waters. Another chance for SCA conditions will be possible
across the central and southern coastal waters late Wednesday
into Wednesday night.

A front is expected to be stalled just south of the area early
Tuesday then lift back to the N Tuesday and Tuesday evening. The
front may dip back into the area Wednesday night/early Thursday
but not all models showing this happening leading to lower
confidence in winds this period. Winds expected to be NE around
10-20 kt Tuesday morning, but gradually diminish while veering
to E/SE through the day. S to SE winds around 5-15 kt Tuesday
night becomes SW by early Wednesday, which increases to 10-20 kt
during the afternoon and could be as strong as 20-25 kt late
Wednesday afternoon and evening across the southern and central
waters as gradients tightening in response to a low pressure
area passing to the north and the attendant cold front
approaching the area. The trailing cold front briefly push into
the northern waters but guidance is not in best agreement
whether this will happen. Another front may push into the area
sometime Friday or Friday night but models are not in good
agreement with this system either.

Seas expected around 5-7 ft northern/central waters and 2-4 ft
southern waters Tuesday, which is expected to subside to 2-5 ft
late Tuesday night/early Wednesday, highest north. Seas briefly
build to 4-6 ft across the southern and central waters late
Wednesday and Wednesday night in response to stronger SW flow.
Seas currently progged to be around 2-4 ft on Thursday and 2-3
ft Friday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 8 AM Tuesday to midnight EDT Tuesday
     night for AMZ154.
     Small Craft Advisory from midnight tonight to midnight EDT
     Tuesday night for AMZ150.
     Small Craft Advisory from 3 AM Tuesday to midnight EDT Tuesday
     night for AMZ152.

&&

SYNOPSIS...TL
NEAR TERM...RF/TL
SHORT TERM...TL
LONG TERM...SK
AVIATION...SK/TL
MARINE...RF/SK/TL
Hazardous weather outlook, Jun 11, 3:30 AM EST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
430 AM EDT Mon Jun 11 2018

NCZ029-044>047-079>081-090>094-120830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
430 AM EDT Mon Jun 11 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Numerous showers and thunderstorms will develop this afternoon, and
end this evening. Periods of heavy rain and minor flooding are
possible with the heaviest storms, as well as isolated strong wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-120830-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
430 AM EDT Mon Jun 11 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Numerous showers and thunderstorms will develop this afternoon, and
end this evening. Periods of heavy rain and minor flooding are
possible with the heaviest storms, as well as isolated strong wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 11, 10:43 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1143 AM EDT MON JUN 11 2018

NCZ044-080-081-091-093-094-111630-
Craven-Lenoir-Beaufort-Mainland Hyde-Pamlico-Pitt-
1143 AM EDT MON JUN 11 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LENOIR...
CENTRAL MAINLAND HYDE...NORTHWESTERN CRAVEN...SOUTHEASTERN PITT...
BEAUFORT AND NORTHERN PAMLICO COUNTIES...

At 1143 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Black Jack to near Pinetown to Fairfield.
Movement was southeast at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Greenville, Washington, Winterville, Ayden, River Road, Grifton,
Belhaven, Swindell Fork, Sladesville, Ransomville, Scranton, Gull
Rock, Fairfield, New Holland, Blounts Creek, Pamlico Beach,
Vanceboro, Askins, Lowland and Shelmerdine.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3520 7735 3552 7748 3560 7690 3557 7618
      3528 7586
TIME...MOT...LOC 1543Z 326DEG 12KT 3551 7726 3556 7687 3554 7624

Heden
Special weather statement, Jun 11, 11:31 AM EST, 1 minute before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1231 PM EDT MON JUN 11 2018

NCZ044-080-081-091>095-103-104-111715-
Jones-Craven-Lenoir-Beaufort-Outer Banks Hyde-Mainland Hyde-Outer
Banks Dare-Pamlico-Carteret-Pitt-
1231 PM EDT MON JUN 11 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JONES...
EASTERN LENOIR...SOUTHWESTERN MAINLAND HYDE...SOUTHEASTERN OUTER
BANKS DARE...CRAVEN...SOUTHEASTERN PITT...OUTER BANKS HYDE...SOUTHERN
BEAUFORT...NORTHEASTERN CARTERET AND PAMLICO COUNTIES...

At 1231 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Calico to near Pamlico Beach to 11
miles northwest of Hatteras Ferry Terminal. Movement was southeast at
45 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
New Bern, Frisco, James City, Trent Woods, River Bend, Grifton,
Buxton, Avon, Blounts Creek, Pamlico Beach, Vanceboro, Askins,
Lowland, Cayton, Calico, Florence, Fort Barnwell, Tuscarora, Jasper
and Rhems.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3512 7547 3503 7644 3506 7737 3543 7745
      3540 7579 3531 7589 3536 7570 3540 7570
      3539 7550
TIME...MOT...LOC 1631Z 333DEG 40KT 3539 7722 3537 7661 3534 7581

Heden

The radar

The Morehead City radar (KMHX), 64 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craven

When
June 11, 11:32 AM EST
Where
Craven County, Vanceboro
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.300, -77.170

A microburst, or straight line wind damage, occurred about 7 to 8 miles southwest of Chocowinity. Significant damage occurred to a camper and minor damage occurred to surrounding trees and outbuildings. Damage was also found on Pollard Rd.

Thunderstorm Wind, Pamlico

When
June 11, 12:03 PM EST
Where
Pamlico County, Minnesott Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
34.970, -76.800

Carriers reported limbs and small trees blown down near Minnesott Beach. Thumbnail size hail was also reported. The time was estimated based on a microburst signature on radar.

Thunderstorm Wind, Duplin

When
June 11, 1:20 PM EST
Where
Duplin County, Faison
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.120, -78.130

Power lines were blown down and pea size hail was reported.

Thunderstorm Wind, Lenoir

When
June 11, 1:20 PM EST
Where
Lenoir County, 6 mi W of Sandy Bottom
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.220, -77.806

Trees were blown down in the Seven Springs area.

Thunderstorm Wind, Duplin

When
June 11, 1:26 PM EST
Where
Duplin County, 4 mi NNE of Beautancus
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.173, -78.003

Trees were blown down and blocking the road at the intersection of Jones Turner Rd and Highway 34.

Thunderstorm Wind, Onslow

When
June 11, 1:38 PM EST
Where
Onslow County, 1 mi N of Belgrade
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.895, -77.230

Large limbs were blown down in various yards along Highway 17, south of the Onslow and Jones County line. The time was estimated based on radar.

Thunderstorm Wind, Jones

When
June 11, 1:43 PM EST
Where
Jones County, Maysville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.900, -77.230

A few large limbs were blown down in the town of Maysville. The time was estimated based on radar.

Thunderstorm Wind, Lenoir

When
June 11, 1:48 PM EST
Where
Lenoir County, Kinston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.270, -77.580

Trees were blown down across various areas across the county. The time was estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753654, 753655, 753656, 753657, 753658, 753659, 753660, 753661.